Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 104, NWS Milwaukee, WI

October 29, 2004Columbia County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Oct 29, 2004, 11:17 PM CDT for Columbia County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2004, 11:17 PM CDT (04:17 UTC)
Expired
Oct 30, 2004, 12:00 AM CDT
In force
43 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Columbia County, WI

The radar

The Milwaukee radar (KMKX), 92 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 300417
SVRMKX
WIC021-300500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1117 PM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL MIDNIGHT CDT

* AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF LODI...OR
  ABOUT 6 MILES EAST OF SAUK CITY...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE WISCONSIN AROUND 1125 PM CDT...
  POYNETTE AROUND 1130 PM CDT...
  RIO AND PORTAGE AROUND 1140 PM CDT...
  PARDEEVILLE AROUND 1145 PM CDT...
  CAMBRIA AROUND 1150 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4329 8929 4330 8971 4335 8962 4337 8962
      4339 8959 4346 8959 4360 8953 4364 8953
      4364 8942 4356 8906

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:00 PM CDT, 8 hours 17 minutes earlier.

Area forecast discussion, Oct 29, 3:00 PM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT FRI OCT 29 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WEATHER THREAT TONIGHT.

IN THE SHORT TERM...ETA/NGM/GFS/RUC PROGS IN VERY GOOD AGREEMENT WITH
DYNAMIC WEATHER SYSTEM MOVING EASTWARD FROM PLAINS. CWA ALREADY WELL
INTO WARM SECTOR SO ATTENTION TURNS TO WEST WHERE CONVECTIVE
INITIATION EXPECTED SOON ALONG COLD FRONT APPROACHING WESTERN
IOWA/MINNESOTA.  LIFTED INDICES APPROACHING -6 IN ADVANCE OF COLD
FRONT WITH INCREASING LOW LEVEL CONVERGENCE AND CAPE VALUES AROUND
2000...AWAITING 30 UNIT VORTICITY OVER CENTRAL PLAINS TO BEGIN
ACTIVITY. SEVERE WEATHER INDICES LEAN TOWARD A HAIL AND HIGH WIND
EVENT OVER CWA. HOWEVER SOME INDICATORS POINT TO TORNADO
POSSIBILITIES FOR WESTERN PARTS OF CWA EARLY TONIGHT WHERE HELICITY
AND EHI VALUES PROGGED TO BE IN FAVORABLE CATEGORY.

EXPECT RAPID EAST NORTHEAST MOVEMENT OF STORMS ONCE CONVECTION GETS
GOING. NONETHELESS HAVE OPTED TO GO DRY EARLY THIS EVENING...AND
EVEN KEEP FAR EASTERN PARTS OF CWA DRY UNTIL AROUND MIDNIGHT.

IN THE LONG TERM...PROGS RAPIDLY MOVE DEEP CONVECTION AWAY FROM CWA
AFTER 12Z SATURDAY. HOWEVER STRONG CYCLONIC CIRCULATION AT ALL LEVELS
WITH COLD AIR ALOFT TO RAPIDLY DEVELOP INSTABILITY SHOWERS OVER CWA
INTO LATE AFTERNOON. WINDY CONDITIONS AND LITTLE UPWARD MOVEMENT OF
DAYTIME TEMPERATURES SEEN AS WELL.

WEATHER TO BECOME QUIET SATURDAY NIGHT AND SUNDAY AS WEAK HIGH
PRESSURE BUILDS INTO REGION.

&&

.MKX...NONE.

ZAJDEL
Hazardous weather outlook, Oct 29, 11:57 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1157 AM CDT FRI OCT 29 2004

WIZ046-047-051-052-056>060-062>072-301000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1157 AM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER SOUTH
CENTRAL WISCONSIN AND A SLIGHT RISK OVER SOUTHEAST WISCONSIN. THE
PRIMARY THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES. A STRONG COLD FRONT WILL SWEEP ACROSS THE STATE OF IOWA
TODAY AND PROGRESS ACROSS SOUTHERN WISCONSIN BETWEEN 10 PM AND 4 AM.

UNSEASONABLY WARM...HUMID AND UNSTABLE AIR IS IN PLACE AHEAD OF THE
COLD FRONT. A STRONG JET STREAM WILL INTERACT ACT WITH THE UNSTABLE
AIR AND COLD FRONT TO CREATE A FAVORABLE ENVIRONMENT FOR A SEVERE
SQUALL LINE. WIDESPREAD DAMAGING WINDS...ISOLATED TORNADOES AND
LARGE HAIL ARE THE PRIMARY HAZARDS. PERSONS SHOULD STAY TUNE TO NOAA
WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR UPDATES ON
THIS POTENTIALLY HAZARDOUS SITUATION.

.DAYS TWO THROUGH SEVEN...

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED SATURDAY INTO SATURDAY
NIGHT FOR WINDS UP TO 30 KNOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

GEHRING

In the hours before

Local storm report, Oct 29, 10:15 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1015 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND GST     PLEASANT PRAIRIE        42.52N 87.88W
10/29/2004  40 MPH           KENOSHA            WI   TRAINED SPOTTER

&&

GD
Special weather statement, Oct 29, 10:35 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1035 PM CDT FRI OCT 29 2004

WIZ046-056-057-062-063-067>069-300500-
COLUMBIA-DANE-GREEN-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK-
1036 PM CDT FRI OCT 29 2004

...TORNADO WATCH UNTIL MIDNIGHT CDT...

A TORNADO WATCH CONTINUES FOR MARQUETTE...COLUMBIA...DANE...ROCK...
GREEN...LAFAYETTE...IOWA AND SAUK COUNTIES UNTIL MIDNIGHT CDT. THIS
INCLUDES THE CITIES OF MADISON...JANESVILLE...BARABOO AND DODGEVILLE.
THUNDERSTORMS...SOME SEVERE...WILL CONTINUE THROUGH MIDNIGHT ACROSS
SOUTH CENTRAL WISCONSIN.

THESE STORMS WILL LIKELY PRODUCE STRONG WINDS IN EXCESS OF 60 MPH AND
HAIL TO 1 INCH OR MORE IN DIAMETER. SEEK SHELTER IF THE STORMS
APPROACH YOUR AREA.

A VERY STRONG LOW PRESSURE SYSTEM OVER MINNESOTA WAS PUSHING A SHARP
COLD FRONT INTO THE WESTERN GREAT LAKES THIS EVENING...HELPING TO
TRIGGER THESE STORMS.

EISE
Local storm report, Oct 29, 10:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1048 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     BELMONT                 42.74N 90.33W
10/29/2004                   LAFAYETTE          WI   LAW ENFORCEMENT

            TREES DOWN.

&&

GD
Local storm report, Oct 29, 10:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1050 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND GST     KENOSHA                 42.58N 87.85W
10/29/2004  50 MPH           KENOSHA            WI   MESONET

&&

GD
Local storm report, Oct 29, 10:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1052 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND GST     MINERAL POINT           42.86N 90.18W
10/29/2004  49 MPH           IOWA               WI   MESONET

&&

GD
Local storm report, Oct 29, 11:02 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1102 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND GST     BARNEVELD               43.01N 89.90W
10/29/2004  48 MPH           IOWA               WI   MESONET

&&

GD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 9:34 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine56 min
Oct 29, 10:47 PM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Lafayette58 min
Oct 29, 11:22 PM CDTSevere Thunderstorm WarningMKXRock38 min
Oct 29, 11:33 PM CDTSpecial Marine WarningMKX117 min
Oct 29, 11:33 PM CDTSpecial Marine WarningMKX117 min
Oct 29, 11:56 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.